Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV treatment
Aug 1, 2011

Hi Doc,

Both of my parents is diagnosed HIV+ (both of my parents has herpes, and my father has hepatitis B) only because of the ELISA test that they took was positive and have not yet been confirmed by Western blot test(which the result will be out in a month), so the Doctor already told my parents to start their medications which are : 1. Staviral stavudine 2. Hiviral lamivudine 3. Efavirenz comprimes 600mg

My question is : 1. Is it safe to take the medication before they really are positive ? 2. My father has Hepatitis B, I read that the medications of HIV might worsen the Hepatitis B infection ? 3. If the Western Blot test came out Negative, Should they continue to take these medications ?

The Doctor also told my parents that if the WB test is negative that they should continue to take their medications, because the HIV virus might be "Sleeping" and if they don't take their medications the virus might get worst if it "Waken up". Why would the Doctor insisted that my parents should keep taking their medication ? Please help Doc, I don't want my parents to end up with the wrong prescription.

Response from Dr. Henry

Starting HIV meds is rarely an emergency so having all the facts together regarding HIV status (including western blot and t-helper cell count results) and treatment options usually recommended. If a person has hepatitis B then ideally one would like to use tenofovir (if available ) instead of stavudine so that there would be 2 drugs active against hepatitis B (the other being lamivudine). Tenofovir is also better tolerated though not as widely available as stavudine in many areas of the world. Recommend your parents get advice from the local HIV specialist regarding treatment options in the setting of active hepatitis B infection. KH



Previous
Atripla side effects in partner
Next
does having hiv cause more underarm perspiration/odor?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement